FREE MENTAL HEALTH ASSESSMENT. start here
Reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Going off of an antidepressant medication is something that should be done under the care and supervision of your healthcare provider, but the need to discontinue a medication like Celexa® does arise for people all the time. Understanding the potential risks of Celexa withdrawal is important for your long-term safety and mental health care.
What will you experience when you stop taking Celexa? What should you be ready for and how long will it last? These are great questions, and we’re going to get to them.
First, however, we need to clarify something important about the nature of Celexa and dependency, because there are some misconceptions people sometimes have about stopping Celexa or encountering Celexa withdrawal.
You take an SSRI like Celexa daily, the medication helps rebuild and maintain your levels of serotonin over time and all is well.
This treatment can treat emotional symptoms and depressive symptoms associated with a psychiatric disorder like major depression, but also with panic disorders, obsessive-compulsive disorder, post-traumatic stress disorder, anxiety disorders (like generalized anxiety disorder and social anxiety disorder) and several other types of depressive disorder.
If and when you go off SSRIs, however, your brain chemistry will take time to adjust and rebuild those serotonin levels. This time period is typically referred to as withdrawal.
Here’s the problem: most people associate withdrawal with addiction, and SSRIs like Celexa aren’t habit forming. A habit-forming medication makes you crave it, whereas you’ll simply notice the symptoms of withdrawal that come from going off Celexa — you won’t feel a craving for the medication.
And that’s good, because what happens when you go off Celexa can sometimes be a little stressful.
While cravings won’t be a problem, you may have other issues related to the withdrawal — and beyond the potential for untreated depression.
See, your brain requires time to adjust when you first start taking a medication like Celexa. Generally, for instance, experts caution that it may be a few weeks before you see the full benefits of a medication like citalopram (the generic name for Celexa).
The same is essentially true for when you’re going off of it. As your brain starts to have less and less support from medication, it will adjust accordingly. The adjustment period, unfortunately, brings some adverse effects with it.
The good news is that for pretty much everyone, these symptoms are mild. They can be mitigated with proper care and they eventually go away. The bad news is that you can’t be sure you’ll avoid symptoms, even with great care.
In general, Celexa withdrawal side effects are only going to come as a result of abruptly stopping your medication routine.
But if this does end up being you, Celexa withdrawal symptoms can be pretty bad, and can be both physical and mental.
If you do experience symptoms of withdrawal related to Celexa, chances are you’re going to experience some gastrointestinal issues, flu-like symptoms and maybe worse.
Potential symptoms of Celexa withdrawal include:
In more serious cases, you may require medical care. Heart and blood pressure issues, as well as balance issues, can appear — seek medical attention if you experience irregular heartbeat or similar physical symptoms.
In cases where abrupt discontinuation leads to discontinuation symptoms, these adverse effects may set in between a few days and a few weeks after you discontinue the medication, and they may last a few weeks or even months in some cases.
Occasionally, delayed symptoms and long-term symptoms do occur. Generally, these symptoms are more serious at first and then taper over time until disappearing.
Sounds pretty rough, right? Well, we’re not going to disagree with you there. But knowing when to get off a medication that isn’t working or when to cease treatment is all part of effective treatment.
The short answer to this question is that no, you shouldn’t stop taking Celexa or citalopram — not without talking to a healthcare professional first.
Let’s put aside the risk that your symptoms of depression might return or your posttraumatic stress disorder taking hold again.
Withdrawal symptoms are generally considered mild when you’re gradually taken off of an antidepressant drug, but in certain cases, an abrupt withdrawal from the medication can cause versions of the same side effects other people experience while taking Celexa.
You might experience nausea and other gastrointestinal issues, dizziness, sweating, chills, tremors and shock-like sensations — not to mention things like diarrhea and fatigue.
There’s an easy way to try and avoid withdrawal symptoms, and it’s gradually tapering off this medication while under the supervision of a healthcare provider.
Your unique circumstances, dosage and mental health issues are going to make your best course of action drastically different from that of another individual, so drop any assumptions about what will happen to you based on what you’ve read. Talk to a healthcare professional instead.
Withdrawal from Celexa may not be the end of the world, but if you still have lingering concerns or questions about what’s in store for you if you stop this medication, you should consider talking to a healthcare professional.
We’ve already pointed out the importance of having a healthcare provider be part of your decision-making process with regards to medication, but talking to someone about your concerns rather than just reading about them may yield options and solutions that fit your unique circumstances.
If you’re not sure where to start the search for someone who can help, consider Hers’ online therapy and our mental health support resources. We offer quick and convenient ways to access to mental health professionals without ever making you leave home.
Whether you choose us for your needs or another provider, talk to someone today.
Start your mental wellness journey today.